NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
I was reading a previous question that you answered about a novocaine reaction. I also have a reaction, my dentist called it a vagal response. Each time I have novocaine the reaction is worse. I had pretty much all of the same symptoms as the previous question. My concern is whether or not this is dangerous or life threatening? I also have sinus node dysfunction, would that be any threat with the vagal response?
Thank you for your question. Usually, fainting (syncope), or vasovagal syndrome, is associated with anxiety during dental injections or the procedure. If you faint, you are unconscious and the dentist should manage that appropriately. Fainting is actually common in dental offices!
There are many types of sinus node dysfunction and this may predispose you to syncope, but I do not know the exact sinus node problem you have. If you are prone to fainting in the dental office, sedation can frequently relieve anxiety and allow for a safer dental experience. Many dentists have nitrous oxide (laughing gas) available. Oral sedatives can also be used. In addition, some dentists are trained in IV sedation as well.
Lastly, the ultimate safety measure is to have a dentist anesthesiologist come to your dentist's office. He or she will bring full operating room monitors and be able to provide anything from moderate sedation to general anesthesia for your dental appointment. Dentist anesthesiologists are expert in medical emergencies and medical problem that dental patients have. They can be located at http://www.asdahq.org/findamember.aspx. Good luck
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University